News

Covid-19 vaccine: India reviewing adverse events data

PT Jyothi Datta Mumbai | Updated on April 06, 2021

Latest review is of adverse events relating to both AZ-Oxford and Bharat Biotech vaccine   -  LOIC VENANCE

Health Ministry report expected this week, says expert

As several countries suspend use of the AstraZeneca-Oxford University Covid-19 vaccine in young people due to concerns over rare blood clots, India is taking a relook at all “serious and severe” adverse events that have been reported on immunisation, said Dr NK Arora.

“Following the concerns in Europe and Canada we are reviewing the data again, as some reports were incomplete (in that data had not completely come in),” said Arora, an advisor to the national AEFI ( adverse events following immunisation) committee to BusinessLine.

A report on this can be expected from the Health Ministry, possibly by the end of the week, he said, adding that it would also update the AEFIs and deaths up to the end of March. Earlier reports indicated that India had reported 234 AEFIs, including 71 deaths.

The latest review is of AEFIs reported from both the AZ-Oxford vaccine and the Bharat Biotech vaccine, said Arora. Serum Institute makes and distributes the AZ-Oxford vaccine in several countries.

Over the last several weeks, Scandanavian countries and Canada had allowed use of the AZ vaccine only in older people, those over 55 or 65 years, depending on the country. Latest reports from Netherlands indicate, they have suspended the use of the vaccine in all age groups. A media report on Tuesday quoted a European regulatory official indicating that the blood clots were possibly linked to the vaccine.

Predisposition?

Arora said, the review of incidents involving the vaccines needed to also look at possible pre-dispositions in certain ethnic groups. He cited incidents in the Scananavian countries involving the HINI (swine flu) vaccine about a decade ago, and the reports of narcolepsy, a nervous system disorder characterised by excessive daytime sleepiness.

“An increased risk of narcolepsy was found following vaccination with Pandemrix, a monovalent 2009 H1N1 influenza vaccine that was used in several European countries during the H1N1 influenza pandemic. This risk was initially found in Finland, and then other European countries also detected an association,” explains a note from the US Centers for Disease Control and Prevention.

Continue vaccination

Just last week, the the United Kingdom’s MHRA ( Medicines and Healthcare products Regulatory Agency) confirmed seven deaths, from the 30-odd reports that came in up to end March, from over 18 million vaccinated. The regulators of the UK, Europe and the World Health Organization have maintained that vaccination needed to continue as the benefits of the vaccine out-weighed the risks. However, they all did add a note of caution on the use of the vaccine in young people. In fact, a media report on Tuesday quoted a European regulatory official indicating that the blood clots were linked to the vaccine.

Published on April 06, 2021

Follow us on Telegram, Facebook, Twitter, Instagram, YouTube and Linkedin. You can also download our Android App or IOS App.

  1. Comments will be moderated by The Hindu Business Line editorial team.
  2. Comments that are abusive, personal, incendiary or irrelevant cannot be published.
  3. Please write complete sentences. Do not type comments in all capital letters, or in all lower case letters, or using abbreviated text. (example: u cannot substitute for you, d is not 'the', n is not 'and').
  4. We may remove hyperlinks within comments.
  5. Please use a genuine email ID and provide your name, to avoid rejection.